Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 287, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2002, 12:26 PM CDT for Dade County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 12:26 PM CDT (17:26 UTC)
- Expired
- Aug 24, 2002, 1:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dade County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944 WUUS53 KSGF 241726 SVRSGF MOC057-241800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1226 PM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DADE COUNTY IN MISSOURI * UNTIL 100 PM CDT * AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENFIELD...OR 18 MILES SOUTH OF STOCKTON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... DADE COUNTY. THE TOWNS OF SOUTH GREENFIELD AND DADEVILLE ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3758 9408 3730 9409 3729 9364 3757 9363 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:46 AM CDT, 40 minutes earlier.
Area forecast discussion, Aug 24, 11:46 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1146 AM CDT SAT AUG 24 2002 IN THE VERY SHORT TERM...UPDATED PUBLIC FORECAST...MAINLY TO CLEAN UP WORDING. WEAKENING CONVECTIVE COMPLEX HAVING A TOUGH TIME MOVING INTO SOUTHWEST MISSOURI...BUT CLOUD COVER WILL HOLD TEMPERATURES DOWN ALONG THE KS BORDER AND HAVE LOWERED AFTERNOON HIGHS A CATEGORY OR TWO. STILL LOOKS LIKE DIURNAL CONVECTION COULD REDEVELOP ALONG DIFFUSE FRONTAL ZONE OVER SOUTHERN MO. ANY OUTFLOW BOUNDARIES WILL ALSO STIR THE CONVECTIVE POT...SO WILL LEAVE RAIN CHANCES ALONE. PRELIMINARY LOOK AT THE EXTENDED FORECAST... MODELS STILL CONSISTENT MOVING 5H SHORTWAVE THROUGH MO SUNDAY THEN DEVELOPING CUTOFF OVER TN AND KEEPING IT THERE THROUGH THURSDAY. WITH BLOCKIER TYPE PATTERN..AS YOU MIGHT EXPECT...MODEL TO MODEL AND RUN TO RUN CONSISTENCY LACKING. IN GENERAL...IT LOOKS AS LIKE UPPER RIDGE IS STRONGER OVER THE CENTRAL U.S. AND ONLY ALLOWS LIMITED SHORTWAVE ENERGY TO DROP SOUTH INTO THE FORECAST AREA. FIRST INCLINATION IS TO REMOVE RAIN CHANCES THU AND FRI. DIURNAL CONVECTION A CONCERN FOR EASTERN COUNTIES A CONCERN CLOSER TO THE CUTOFF LOW NEXT WEEK...BUT SHOULD BE SPOTTY AND NOT ENOUGH TO MENTION IN THE FORECAST ATTM. .SGF... MO...NONE. KS...NONE. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:43 PM CDT | Flash Flood Warning | SGF | Shannon | 6 hr |
| Aug 23, 11:11 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 34 min |
| Aug 23, 11:51 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 54 min |
| Aug 24, 12:39 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 66 min |
| Aug 24, 1:58 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| Aug 24, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 46 min |
| Aug 24, 2:52 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas | 38 min |
| Aug 24, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 47 min |
| Aug 24, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.